Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 135, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 13, 2005, 5:55 PM EDT for Tioga County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2005, 5:55 PM EDT (21:55 UTC)
- Expired
- Aug 13, 2005, 7:00 PM EDT
- In force
- 65 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Tioga County, PA
The radar
The State College radar (KCCX), 113 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:30 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 13, 3:30 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 330 PM EDT SAT AUG 13 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... AN ACTIVE COUPLE OF DAYS IN STORE ACROSS CENTRAL PA...BUT WILL EVENTUALLY LEAD TO A BREAK IN THE OPPRESSIVE HEAT AND HUMIDITY THAT HAS ITS GRIP ON THE REGION. A FEW CONCERNS FOR THIS EVENING ARE THE POTENTIAL FOR ISOLATED SEVERE STORMS WITH LOCALIZED FLASH FLOODING (SEE HYDROLOGY SECTION). SBCAPES HAVE RISEN TO 2000-3000 J/KG...WITH TEMPS IN THE MID 90S ACROSS THE SE 2/3 OF THE FORECAST AREA. SFC COOL FRONT CURRENTLY DRAPED ACROSS NY/PA BORDER WITH NORTH SFC WINDS IN UPSTATE NY AND S-SW WIND IN CENTRAL PA. LOW LEVEL CONVERGENCE ALONG THE FRONT HAS TRIGGERED SCT T-STORMS TO DEVELOP THIS AFTN. LOOKING AT HOURLY SPC ANALYSIS EFFECTIVE 0-6 KM SHEAR IS IN THE 30-40 KT RANGE...WITH THE STRONGER VALUES NEAR THE NY/PA BORDER. WITH SUCH HIGH CAPES AND POTENTIAL FOR STORM ORGANIZATION...WET MICROBURSTS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT. COVERAGE OF SEVERE STORMS WILL BE ISOLATED. BEST CHANCE OF NUMEROUS STORMS WILL BE ACROSS THE NORTH...WITH SCT COVERAGE ELSEWHERE. CONVECTION WILL WEAKEN AFTER SUNSET...BUT WITH HUMID AIRMASS IN PLACE MORE ISOLD TO SCT CONVECTION CANNOT BE RULED OUT OVERNIGHT. ANOTHER MUGGY NIGHT WITH LOWS ONLY GETTING DOWN TO THE 70-75 DEGREE RANGE ACROSS CENTRAL AND SOUTHERN AREAS. ON SUN...THE SFC COOL FRONT WILL ONLY SLOWLY DRIFT SOUTH AND SHOULD BE DRAPED ACROSS CENTRAL PA DURING PEAK HEATING HOURS. THIS WILL ONCE AGAIN LEAD TO THUNDERSTORM DEVELOPMENT. THINKING FOR NOW IS THAT WITH ADDED CLOUD COVER AND WEAKER WIND FIELD...STORMS MAY NOT REACH SEVERE LEVELS...WITH JUST AN ISOLATED SEVERE PULSE STORM OR TWO POSSIBLE. TEMPS WILL COOL 5-10 DEGREES FROM TODAY...BUT DEWPOINTS WILL REMAIN OPPRESSIVE. PAINTED 60-80% POPS ACROSS MUCH OF THE AREA WITH SFC FRONT FOCUSING CONVECTION. FRONT WILL SLOWLY TRUDGE FURTHER SOUTH MONDAY...WITH A CHANCE OF CONVECTION ONCE AGAIN ACROSS CENTRAL AND SOUTHERN AREAS. DEWPOINTS WILL START TO DROP NOTICEABLY ACROSS THE NORTH BY TUE AFTN...BUT WILL REMAIN HIGH (65-70) ACROSS MUCH OF THE AREA. BOTH NAM/GFS SHOWING FRONT MAY STALL NEAR MASON DIXON LINE...WITH STILL A LINGERING CHANCE OF SHOWERS FOR TUE. AT LEAST TEMPS WILL EASE DOWN TO SEASONAL LEVELS BY TUE. && .LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)... THE OVERALL PATTERN WILL LIKELY TRANSITION FROM A DOMINANT UPPER LEVEL RIDGE ALONG THE MID ATLANTIC SEABOARD...TO A MORE ZONAL FLOW ALOFT AS THE WORK WEEK UNFOLDS. MREF SHOWING POS HEIGHT ANOMALIES VANISHING BY LATE TUE...WITH A RETURN TO AVERAGE TEMPS AND LESS OF A CHANCE OF CONVECTION. ASSOC SFC BOUNDARY THAT WILL HAVE MEANDERED ACROSS CENTRAL PA FOR SEVERAL DAYS LOOKS LIKE IT WILL MOVE SOUTH OF THE MASON-DIXON LINE...AND WE WILL LOSE LOW LVL CONVERGENCE AND FOCUS FOR CONVECTION. LOWER DEWPOINTS WILL BE NOTICEABLE AFTER MANY DAYS OF OPPRESSIVE HUMIDITY. AN INCREASING CHANCE FOR SHOWERS/T-STORMS ARRIVES LATE IN THE WEEK AHEAD OF A COLD FRONT THAT MAY SWEEP THRU THE REGION FRI INTO SAT. THIS FRONT MAY YIELD THE FIRST SIGNIFICANT AIRMASS CHANGE IN A LONG TIME. STILL A GREAT DEAL OF UNCERTAINTY THOUGH...ESPECIALLY SINCE EASTERN CONUS RIDGE HAS BEEN EXTREMELY STUBBORN TO BREAK DOWN SO FAR THIS SUMMER. && .AVIATION... WIDESPREAD MVFR VSBYS IN HAZE WILL CONTINUE INTO THIS EVENING...WITH LIGHT WIND AND HIGH DEWPOINTS ALLOWING VSBYS TO DROP INTO THE IFR (1-2SM RANGE) AFTER 02Z. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE REGION NEAR...AND TO THE NORTH OF INTERSTATE 80 WHERE ISOLD SFC WIND GUSTS COULD EXCEED 50 KT. SCATTERED SHRA/TSRA WILL OCCUR FURTHER SOUTH THROUGH EARLY THIS EVENING. && .HYDROLOGY... WITH PWAT VALUES OF 1.5-2.0 INCHES AND LARGE CAPES...TORRENTIAL RAIN WILL BE POSSIBLE WITHIN THE STRONGER AND SLOWER MOVING T-STORMS THIS EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD OCCUR...AND WILL LEAD TO LOCALIZED PROBLEMS. COVERAGE WILL BE TOO ISOLATED FOR A WATCH...BUT THE POTENTIAL FOR ISOLATED FLASH FLOODING EXISTS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JPV LONG TERM...JPV AVIATION...LAMBERT HYDROLOGY...JPV
Hazardous weather outlook, Aug 13, 4:08 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 408 AM EDT SAT AUG 13 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-140807- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 408 AM EDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 3:08 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 308 PM EDT SAT AUG 13 2005 PAZ056-063-132015- CUMBERLAND-PERRY- 308 PM EDT SAT AUG 13 2005 ...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND AND PERRY COUNTIES THROUGH 415 PM EDT... AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 8 MILES NORTHWEST OF CARLISLE...TO NEAR LANDISBURG AND LOYSVILLE MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR CARLISLE SPRINGS AROUND 320 PM...SHERMANSDALE...NEW BLOOMFIELD AROUND 325 PM...WERTZVILLE AROUND 355 PM...DUNCANNON AROUND 400 PM...AMITY HALL AROUND 405 PM AND MONTGOMERY FERRY AROUND 410 PM. A 15 TO 30 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THE THUNDERSTORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 13, 3:20 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EDT SAT AUG 13 2005 PAZ004>006-010>012-017-018-037-041-042-045-046-049>053-057-058- 132115- CAMERON-CLEARFIELD-COLUMBIA-DAUPHIN-ELK-MCKEAN-MONTOUR- NORTHERN CENTRE-NORTHERN CLINTON-NORTHERN LYCOMING-NORTHUMBERLAND- POTTER-SCHUYLKILL-SNYDER-SOUTHERN CLINTON-SOUTHERN LYCOMING-SULLIVAN- TIOGA-UNION-WARREN- 320 PM EDT SAT AUG 13 2005 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...MONTOUR...DAUPHIN... SNYDER...SCHUYLKILL...WARREN...TIOGA...NORTHUMBERLAND...CLEARFIELD... COLUMBIA...CAMERON...POTTER...ELK...SULLIVAN...UNION...CENTRE...CLINT ON AND LYCOMING COUNTIES THROUGH 515 PM EDT... AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS COVERING PORTIONS OF THE NORTHWEST AND NORTH CENTRAL MOUNTAINS OF PENNSYLVANIA. THE THUNDERSTORMS WERE MOVING EAST AT 25 MPH. SOME LOCATIONS WILL EXPERIENCE A 15 TO 30 MINUTE PERIOD OF VERY HEAVY RAIN...WHICH WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. MOST OF THE THUNDERSTORMS THROUGH 515 PM WILL OCCUR NORTH OF INTERSTATE 80...AND ALONG AND EAST OF A WILLIAMSPORT TO SELINSGROVE LINE. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. SOME OF THE STORMS WILL CONTAIN FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 13, 4:27 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 427 PM EDT SAT AUG 13 2005 PAZ011-132115- CAMERON- 427 PM EDT SAT AUG 13 2005 ...A STRONG THUNDERSTORM WILL AFFECT CAMERON COUNTY... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF ST. MARYS...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR EMPORIUM AROUND 445 PM...CAMERON AROUND 450 PM...SIZERVILLE AROUND 455 PM AND STEVENSON DAM AROUND 505 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE WILL BE STRONG ENOUGH TO PROPEL LOOSE OUTDOOR OBJECTS. IN ADDITION...VERY HEAVY RAIN WILL FALL...WHICH MAY LEAD TO PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS. FORECASTER: KL
Special weather statement, Aug 13, 4:44 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 PM EDT SAT AUG 13 2005 PAZ004-005-132145- MCKEAN-WARREN- 444 PM EDT SAT AUG 13 2005 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES... AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR BRADFORD TO 10 MILES WEST OF KANE TO 12 MILES SOUTH OF WARREN...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR CLARENDON...WETMORE AROUND 450 PM...BRADFORD...WESTLINE AROUND 455 PM...SHEFFIELD...LEWIS RUN...KANE AROUND 500 PM...LUDLOW...CYCLONE AROUND 510 PM AND REW AROUND 515 PM. A 15 TO 20 MINUTE PERIOD OF HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. ALSO...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. JPV
Special weather statement, Aug 13, 4:49 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 449 PM EDT SAT AUG 13 2005 PAZ006-132130- POTTER- 449 PM EDT SAT AUG 13 2005 ...A STRONG THUNDERSTORM WILL AFFECT POTTER COUNTY... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 25 MILES SOUTH OF WELLSVILLE...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR COUDERSPORT AROUND 455 PM...OSWAYO AROUND 500 PM...DENTON HILL STATE PARK AROUND 510 PM...GENESEE AROUND 515 PM AND ULYSSES AROUND 520 PM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. JPV
Special weather statement, Aug 13, 5:41 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 541 PM EDT SAT AUG 13 2005 PAZ006-037-132230- POTTER-TIOGA- 541 PM EDT SAT AUG 13 2005 ...A STRONG THUNDERSTORM WILL AFFECT TIOGA AND POTTER COUNTIES... AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES WEST OF WELLSBORO...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR LEETONIA AROUND 550 PM...GAINES AROUND 555 PM...LEONARD HARRISON STATE PARK AROUND 610 PM...WELLSBORO AND MORRIS AROUND 625 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. JPV
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 4:07 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 53 min |
| Aug 13, 7:31 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.